The weak type $(1,1)$ bounds for the maximal function associated to cubes grow to infinity with the dimension

Abstract

Let $M_d$ be the centered Hardy-Littlewood maximal function associated to cubes in $\mathbb{R}^d$ with Lebesgue measure, and let $c_d$ denote the lowest constant appearing in the weak type (1,1) inequality satisfied by $M_d$. We show that $c_d \to \infty$ as $d\to \infty$, thus answering, for the case of cubes, a longstanding open question of E. M. Stein and J. O. Strömberg.

  • [A] J. M. Aldaz, "Remarks on the Hardy-Littlewood maximal function," Proc. Roy. Soc. Edinburgh Sect. A, vol. 128, iss. 1, pp. 1-9, 1998.
    @article {A, MRKEY = {1606325},
      AUTHOR = {Aldaz, J. M.},
      TITLE = {Remarks on the {H}ardy-{L}ittlewood maximal function},
      JOURNAL = {Proc. Roy. Soc. Edinburgh Sect. A},
      FJOURNAL = {Proceedings of the Royal Society of Edinburgh. Section A. Mathematics},
      VOLUME = {128},
      YEAR = {1998},
      NUMBER = {1},
      PAGES = {1--9},
      ISSN = {0308-2105},
      CODEN = {PEAMDU},
      MRCLASS = {42B25},
      MRNUMBER = {1606325},
      MRREVIEWER = {Javier Soria},
      ZBLNUMBER = {0892.42010},
      }
  • [A2] Go to document J. M. Aldaz, "Dimension dependency of the weak type $(1,1)$ bounds for maximal functions associated to finite radial measures," Bull. Lond. Math. Soc., vol. 39, iss. 2, pp. 203-208, 2007.
    @article {A2, MRKEY = {2323449},
      AUTHOR = {Aldaz, J. M.},
      TITLE = {Dimension dependency of the weak type {$(1,1)$} bounds for maximal functions associated to finite radial measures},
      JOURNAL = {Bull. Lond. Math. Soc.},
      FJOURNAL = {Bulletin of the London Mathematical Society},
      VOLUME = {39},
      YEAR = {2007},
      NUMBER = {2},
      PAGES = {203--208},
      ISSN = {0024-6093},
      MRCLASS = {42B25},
      MRNUMBER = {2323449},
      MRREVIEWER = {Juha K. Kinnunen},
      DOI = {10.1112/blms/bdl027},
      ZBLNUMBER = {1133.42026},
      }
  • [ACP] J. M. Aldaz, L. Colzani, and J. Pérez Lázaro, Optimal bounds on the modulus of continuity of the uncentered Hardy-Littlewood maximal function.
    @misc{ACP,
      author={Aldaz, J. M. and Colzani, L. and Pérez Lázaro, J.},
      TITLE={Optimal bounds on the modulus of continuity of the uncentered {H}ardy-{L}ittlewood maximal function},
      NOTE={{\it {J}. {G}eom. {A}nal.},
      to appear},
      ARXIV={1009.1359v1},
      }
  • [AV] Go to document J. M. Aldaz and J. L. Varona, "Singular measures and convolution operators," Acta Math. Sin. $($Engl. Ser.$)$, vol. 23, iss. 3, pp. 487-490, 2007.
    @article {AV, MRKEY = {2292694},
      AUTHOR = {Aldaz, J. M. and Varona, Juan L.},
      TITLE = {Singular measures and convolution operators},
      JOURNAL = {Acta Math. Sin. $($Engl. Ser.$)$},
      FJOURNAL = {Acta Mathematica Sinica (English Series)},
      VOLUME = {23},
      YEAR = {2007},
      NUMBER = {3},
      PAGES = {487--490},
      ISSN = {1439-8516},
      MRCLASS = {43A10 (42B25 47B38)},
      MRNUMBER = {2292694},
      MRREVIEWER = {Nicholay G. Tomin},
      DOI = {10.1007/s10114-005-0682-6},
      ZBLNUMBER = {1165.42304},
      }
  • [BH] Go to document D. A. Brannan and W. K. Hayman, "Research problems in complex analysis," Bull. London Math. Soc., vol. 21, iss. 1, pp. 1-35, 1989.
    @article {BH, MRKEY = {0967787},
      AUTHOR = {Brannan, D. A. and Hayman, W. K.},
      TITLE = {Research problems in complex analysis},
      JOURNAL = {Bull. London Math. Soc.},
      FJOURNAL = {The Bulletin of the London Mathematical Society},
      VOLUME = {21},
      YEAR = {1989},
      NUMBER = {1},
      PAGES = {1--35},
      ISSN = {0024-6093},
      CODEN = {LMSBBT},
      MRCLASS = {30-02 (00A07 31-02)},
      MRNUMBER = {0967787},
      DOI = {10.1112/blms/21.1.1},
      ZBLNUMBER = {0695.30001},
      }
  • [Bou1] Go to document J. Bourgain, "On high-dimensional maximal functions associated to convex bodies," Amer. J. Math., vol. 108, iss. 6, pp. 1467-1476, 1986.
    @article {Bou1, MRKEY = {0868898},
      AUTHOR = {Bourgain, J.},
      TITLE = {On high-dimensional maximal functions associated to convex bodies},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {108},
      YEAR = {1986},
      NUMBER = {6},
      PAGES = {1467--1476},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {42B25 (52A40)},
      MRNUMBER = {0868898},
      DOI = {10.2307/2374532},
      ZBLNUMBER = {0621.42015},
      }
  • [Bou2] Go to document J. Bourgain, "On the $L^p$-bounds for maximal functions associated to convex bodies in ${\bf R}^n$," Israel J. Math., vol. 54, iss. 3, pp. 257-265, 1986.
    @article {Bou2, MRKEY = {0853451},
      AUTHOR = {Bourgain, J.},
      TITLE = {On the {$L\sp p$}-bounds for maximal functions associated to convex bodies in {${\bf R}\sp n$}},
      JOURNAL = {Israel J. Math.},
      FJOURNAL = {Israel Journal of Mathematics},
      VOLUME = {54},
      YEAR = {1986},
      NUMBER = {3},
      PAGES = {257--265},
      ISSN = {0021-2172},
      CODEN = {ISJMAP},
      MRCLASS = {42B25},
      MRNUMBER = {0853451},
      MRREVIEWER = {Roger L. Jones},
      DOI = {10.1007/BF02764955},
      ZBLNUMBER = {0616.42013},
      }
  • [Bou3] Go to document J. Bourgain, "On dimension free maximal inequalities for convex symmetric bodies in ${\bf R}^n$," in Geometrical Aspects of Functional Analysis (1985/86), New York: Springer-Verlag, 1987, vol. 1267, pp. 168-176.
    @incollection {Bou3, MRKEY = {0907693},
      AUTHOR = {Bourgain, J.},
      TITLE = {On dimension free maximal inequalities for convex symmetric bodies in {${\bf R}\sp n$}},
      BOOKTITLE = {Geometrical Aspects of Functional Analysis (1985/86)},
      SERIES = {Lecture Notes in Math.},
      VOLUME = {1267},
      PAGES = {168--176},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1987},
      MRCLASS = {42B25 (42B15)},
      MRNUMBER = {0907693},
      MRREVIEWER = {Roger L. Jones},
      DOI = {10.1007/BFb0078144},
      ZBLNUMBER = {0622.52005},
      }
  • [C] Go to document A. Carbery, "An almost-orthogonality principle with applications to maximal functions associated to convex bodies," Bull. Amer. Math. Soc., vol. 14, iss. 2, pp. 269-273, 1986.
    @article {C, MRKEY = {0828824},
      AUTHOR = {Carbery, Anthony},
      TITLE = {An almost-orthogonality principle with applications to maximal functions associated to convex bodies},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {American Mathematical Society. Bulletin. New Series},
      VOLUME = {14},
      YEAR = {1986},
      NUMBER = {2},
      PAGES = {269--273},
      ISSN = {0273-0979},
      CODEN = {BAMOAD},
      MRCLASS = {42B25 (47A30)},
      MRNUMBER = {0828824},
      MRREVIEWER = {Jos{é} L. Torrea Hern{á}ndez},
      DOI = {10.1090/S0273-0979-1986-15436-4},
      ZBLNUMBER = {0588.42012},
      }
  • [CF] O. N. Capri and N. A. Fava, "Strong differentiability with respect to product measures," Studia Math., vol. 78, iss. 2, pp. 173-178, 1984.
    @article {CF, MRKEY = {0766713},
      AUTHOR = {Capri, O. N. and Fava, N. A.},
      TITLE = {Strong differentiability with respect to product measures},
      JOURNAL = {Studia Math.},
      FJOURNAL = {Polska Akademia Nauk. Instytut Matematyczny. Studia Mathematica},
      VOLUME = {78},
      YEAR = {1984},
      NUMBER = {2},
      PAGES = {173--178},
      ISSN = {0039-3223},
      CODEN = {SMATAZ},
      MRCLASS = {26B05},
      MRNUMBER = {0766713},
      MRREVIEWER = {William Eames},
      ZBLNUMBER = {0495.28002},
      }
  • [FSSjU] Go to document L. Forzani, R. Scotto, P. Sjögren, and W. Urbina, "On the $L^p$ boundedness of the non-centered Gaussian Hardy-Littlewood maximal function," Proc. Amer. Math. Soc., vol. 130, iss. 1, pp. 73-79, 2002.
    @article {FSSjU, MRKEY = {1855622},
      AUTHOR = {Forzani, Liliana and Scotto, Roberto and Sj{ö}gren, Peter and Urbina, Wilfredo},
      TITLE = {On the {$L\sp p$} boundedness of the non-centered {G}aussian {H}ardy-{L}ittlewood maximal function},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {130},
      YEAR = {2002},
      NUMBER = {1},
      PAGES = {73--79},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {42B25 (60H99)},
      MRNUMBER = {1855622},
      MRREVIEWER = {Oscar Blasco},
      DOI = {10.1090/S0002-9939-01-06156-1},
      ZBLNUMBER = {0991.42012},
      }
  • [Gu] Go to document M. de Guzmán, Differentiation of Integrals in $R^{n}$, New York: Springer-Verlag, 1975, vol. 481.
    @book {Gu, MRKEY = {0457661},
      AUTHOR = {de Guzm{á}n, Miguel},
      TITLE = {Differentiation of Integrals in {$R^{n}$}},
      SERIES = {Lecture Notes in Math.},
      VOLUME={481},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1975},
      PAGES = {xii+266},
      MRCLASS = {28A15},
      MRNUMBER = {0457661},
      MRREVIEWER = {Calixto P. Calderon},
      ZBLNUMBER = {0327.26010},
      DOI={10.1007/BFb0081051},
      }
  • [Me1] Go to document A. D. Melas, "On the centered Hardy-Littlewood maximal operator," Trans. Amer. Math. Soc., vol. 354, iss. 8, pp. 3263-3273, 2002.
    @article {Me1, MRKEY = {1897399},
      AUTHOR = {Melas, Antonios D.},
      TITLE = {On the centered {H}ardy-{L}ittlewood maximal operator},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {354},
      YEAR = {2002},
      NUMBER = {8},
      PAGES = {3263--3273},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {42B25 (47G10)},
      MRNUMBER = {1897399},
      MRREVIEWER = {Cristian E. Guti{é}rrez},
      DOI = {10.1090/S0002-9947-02-02900-8},
      ZBLNUMBER = {1015.42015},
      }
  • [Me2] Go to document A. D. Melas, "The best constant for the centered Hardy-Littlewood maximal inequality," Ann. of Math., vol. 157, iss. 2, pp. 647-688, 2003.
    @article {Me2, MRKEY = {1973058},
      AUTHOR = {Melas, Antonios D.},
      TITLE = {The best constant for the centered {H}ardy-{L}ittlewood maximal inequality},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {157},
      YEAR = {2003},
      NUMBER = {2},
      PAGES = {647--688},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {42B25},
      MRNUMBER = {1973058},
      MRREVIEWER = {B. Muckenhoupt},
      DOI = {10.4007/annals.2003.157.647},
      ZBLNUMBER = {1055.42013},
      }
  • [MS] Go to document M. Trinidad Menarguez and F. Soria, "Weak type $(1,1)$ inequalities of maximal convolution operators," Rend. Circ. Mat. Palermo, vol. 41, iss. 3, pp. 342-352, 1992.
    @article {MS, MRKEY = {1230582},
      AUTHOR = {Trinidad Menarguez, M. and Soria, Fernando},
      TITLE = {Weak type {$(1,1)$} inequalities of maximal convolution operators},
      JOURNAL = {Rend. Circ. Mat. Palermo},
      FJOURNAL = {Rendiconti del Circolo Matematico di Palermo. Serie II},
      VOLUME = {41},
      YEAR = {1992},
      NUMBER = {3},
      PAGES = {342--352},
      ISSN = {0009-725X},
      CODEN = {RCMMAR},
      MRCLASS = {42B25 (42B10 47G10)},
      MRNUMBER = {1230582},
      MRREVIEWER = {Anthony Carbery},
      DOI = {10.1007/BF02848939},
      ZBLNUMBER = {0770.42013},
      }
  • [Mu] Go to document D. Müller, "A geometric bound for maximal functions associated to convex bodies," Pacific J. Math., vol. 142, iss. 2, pp. 297-312, 1990.
    @article {Mu, MRKEY = {1042048},
      AUTHOR = {M{ü}ller, Detlef},
      TITLE = {A geometric bound for maximal functions associated to convex bodies},
      JOURNAL = {Pacific J. Math.},
      FJOURNAL = {Pacific Journal of Mathematics},
      VOLUME = {142},
      YEAR = {1990},
      NUMBER = {2},
      PAGES = {297--312},
      ISSN = {0030-8730},
      CODEN = {PJMAAI},
      MRCLASS = {42B25},
      MRNUMBER = {1042048},
      ZBLNUMBER = {0728.42015},
      MRREVIEWER = {Gerald B. Folland},
      URL = {http://projecteuclid.org/getRecord?id=euclid.pjm/1102646348},
      }
  • [Sj] Go to document P. Sjögren, "A remark on the maximal function for measures in ${\bf R}^{n}$," Amer. J. Math., vol. 105, iss. 5, pp. 1231-1233, 1983.
    @article {Sj, MRKEY = {0714775},
      AUTHOR = {Sj{ö}gren, Peter},
      TITLE = {A remark on the maximal function for measures in {${\bf R}\sp{n}$}},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {105},
      YEAR = {1983},
      NUMBER = {5},
      PAGES = {1231--1233},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {28A15},
      MRNUMBER = {0714775},
      MRREVIEWER = {P. L. Walker},
      DOI = {10.2307/2374340},
      ZBLNUMBER = {0528.42007},
      }
  • [St1] Go to document E. M. Stein, "The development of square functions in the work of A. Zygmund," Bull. Amer. Math. Soc., vol. 7, iss. 2, pp. 359-376, 1982.
    @article {St1, MRKEY = {0663787},
      AUTHOR = {Stein, Elias M.},
      TITLE = {The development of square functions in the work of {A}. {Z}ygmund},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {American Mathematical Society. Bulletin. New Series},
      VOLUME = {7},
      YEAR = {1982},
      NUMBER = {2},
      PAGES = {359--376},
      ISSN = {0273-0979},
      CODEN = {BAMOAD},
      MRCLASS = {42-02 (01A60 42-03 42B99)},
      MRNUMBER = {0663787},
      MRREVIEWER = {Roger L. Jones},
      DOI = {10.1090/S0273-0979-1982-15040-6},
      ZBLNUMBER = {0526.01021},
      }
  • [St2] Go to document E. M. Stein, "Three variations on the theme of maximal functions," in Recent Progress in Fourier Analysis, Amsterdam: North-Holland, 1985, vol. 111, pp. 229-244.
    @incollection {St2, MRKEY = {0848150},
      AUTHOR = {Stein, Elias M.},
      TITLE = {Three variations on the theme of maximal functions},
      BOOKTITLE = {Recent Progress in {F}ourier Analysis},
      VENUE={{E}l {E}scorial, 1983},
      SERIES = {North-Holland Math. Stud.},
      VOLUME = {111},
      PAGES = {229--244},
      PUBLISHER = {North-Holland},
      ADDRESS = {Amsterdam},
      YEAR = {1985},
      MRCLASS = {42B25},
      MRNUMBER = {0848150},
      MRREVIEWER = {Jos{é} L. Rubio de Francia},
      DOI = {10.1016/S0304-0208(08)70288-3},
      ZBLNUMBER = {0602.42021},
      }
  • [St3] E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton, NJ: Princeton Univ. Press, 1993, vol. 43.
    @book {St3, MRKEY = {1232192},
      AUTHOR = {Stein, Elias M.},
      TITLE = {Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals},
      SERIES = {Princeton Math. Series},
      VOLUME = {43},
      NOTE = {with the assistance of {T}imothy {S}. {M}urphy},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, NJ},
      YEAR = {1993},
      PAGES = {xiv+695},
      ISBN = {0-691-03216-5},
      MRCLASS = {42-02 (35Sxx 43-02 47G30)},
      MRNUMBER = {1232192},
      MRREVIEWER = {Michael Cowling},
      ZBLNUMBER = {0821.42001},
      }
  • [StSt] Go to document E. M. Stein and J. -O. Strömberg, "Behavior of maximal functions in ${\bf R}^{n}$ for large $n$," Ark. Mat., vol. 21, iss. 2, pp. 259-269, 1983.
    @article {StSt, MRKEY = {0727348},
      AUTHOR = {Stein, Elias M. and Str{ö}mberg, J.-O.},
      TITLE = {Behavior of maximal functions in {${\bf R}\sp{n}$} for large {$n$}},
      JOURNAL = {Ark. Mat.},
      FJOURNAL = {Arkiv för Matematik},
      VOLUME = {21},
      YEAR = {1983},
      NUMBER = {2},
      PAGES = {259--269},
      ISSN = {0004-2080},
      CODEN = {AKMTAJ},
      MRCLASS = {42B25},
      MRNUMBER = {0727348},
      MRREVIEWER = {Gerald B. Folland},
      DOI = {10.1007/BF02384314},
      ZBLNUMBER = {0537.42018},
      }

Authors

J. M. Aldaz

Universidad Autonoma de Madrid
Ciudad Universitaria de Cantoblanco 28049 Madrid
Spain